Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 69, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 23, 2023, 10:57 PM CDT for 4 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2023, 10:57 PM CDT (03:57 UTC)
- Expired
- Sep 24, 2023, 5:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barry County, MO, Christian County, MO, Stone County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1235 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 8.4
The text
As transmitted.
108
WGUS53 KSGF 240357
FFWSGF
MOC009-043-209-213-241000-
/O.NEW.KSGF.FF.W.0069.230924T0357Z-230924T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1057 PM CDT Sat Sep 23 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northeastern Barry County in southwestern Missouri...
Southern Christian County in southwestern Missouri...
Stone County in southwestern Missouri...
Northern Taney County in southwestern Missouri...
* Until 500 AM CDT Sunday.
* At 1057 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. The expected rainfall rate is 1.5 to 2.5 inches
in 1 hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Branson, Monett, Forsyth, Merriam Woods, Crane, Reeds Spring,
Rockaway Beach, Branson West, Galena, Taneyville, Kissee Mills,
Bull Creek, Mccord Bend, Hurley, Spokane, Chestnutridge, Ponce de
Leon, Walnut Shade, Cape Fair, Elsey, Garrison, Wheelerville,
Jenkins, Bradleyville, Madry, Brownbranch, Pleasant Ridge, Lake
Taneycomo, Table Rock Lake and Shepherd of the Hills State Park.
This includes the following low water crossings...
Woods Fork at Woods Fork Road, Bear Creek at Reno Springs Road,
Little Crane Creek at Old Wire Road, Stout Creek at Hulls Ford
Road, Caney Creek at Caney Creek RD, Dry Crane Creek at Jasmine
Road and Little Beaver Creek at Old Cheese Plant Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3687 9386 3693 9390 3692 9361 3700 9361
3699 9333 3690 9333 3691 9291 3681 9291
3681 9276 3668 9277 3668 9350
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR
$$
JT1 follow-up statement
041
WGUS73 KSGF 240617
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
117 AM CDT Sun Sep 24 2023
MOC009-043-209-213-241000-
/O.CON.KSGF.FF.W.0069.000000T0000Z-230924T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MO-Christian MO-Stone MO-Taney MO-
117 AM CDT Sun Sep 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM CDT EARLY THIS
MORNING FOR NORTHEASTERN BARRY, SOUTHERN CHRISTIAN, STONE AND
NORTHERN TANEY COUNTIES...
At 117 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 3.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Branson, Monett, Forsyth, Merriam Woods, Crane, Reeds Spring,
Rockaway Beach, Branson West, Galena, Taneyville, Kissee Mills,
Bull Creek, Mccord Bend, Hurley, Spokane, Chestnutridge, Ponce de
Leon, Walnut Shade, Cape Fair, Elsey, Garrison, Wheelerville,
Jenkins, Bradleyville, Madry, Brownbranch, Pleasant Ridge, Lake
Taneycomo, Table Rock Lake and Shepherd of the Hills State Park.
This includes the following low water crossings...
Woods Fork at Woods Fork Road, Bear Creek at Reno Springs Road,
Little Crane Creek at Old Wire Road, Stout Creek at Hulls Ford
Road, Caney Creek at Caney Creek RD, Dry Crane Creek at Jasmine
Road and Little Beaver Creek at Old Cheese Plant Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3687 9386 3693 9390 3692 9361 3700 9361
3699 9333 3690 9333 3691 9291 3681 9291
3681 9276 3668 9277 3668 9350
FLASH FLOOD...RADAR INDICATED
$$
JTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 6:55 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Sep 23, 6:55 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
655 PM CDT Sat Sep 23 2023
Key Messages:
1. Severe threat to ramp up this evening as storms develop over
Kansas and move eastward into Missouri overnight. Initial threat
to be hail to the size of tennis balls transitioning to a damaging
wind threat eastward to Highway 63 after midnight. The threat for
tornadoes remains conditional.
2. Heavy rainfall is also a threat tonight. A Flood Watch has
been expanded over far southwest Missouri...with locally heavy
rainfall of 3 to 6 inches possible.
3. Rainfall to diminish Sunday morning as a cold front slowly
clears the region...then it will be dry into next weekend with
near normal highs around 80 and lows around 60.
.SHORT TERM...(This evening through Sunday)
Issued at 230 PM CDT Sat Sep 23 2023
Morning convection which developed within an axis of higher
precipital water and coincident with 925-850 thermal advection
supported by a strong low level jet has largely stayed north of the
SGF CWA. Thunderstorms have continued to develop within the
moisture axis with only minor propagation eastward which has
limited the severe threat over the northern portion of the
forecast area.
Water vapor depicts a well defined wave/closed low over western
South Dakota which will lead to increasing upper diffluence into
this evening...and a north-south orientated cold front extending
southward from the low bisecting Kansas to a surface low near
Woodward, OK. Thunderstorm development is expected over eastern
Kansas as the influence of the upper system and surface front come
together.
Model soundings closer to the Missouri/Kansas border yield an
atmosphere containing 2500-3000 MLCAPE with just a touch of surface
CIN. 0-3KM helicities exceeding 300 will support rotating updrafts
with the CIN expected to keep the tornado threat minimized but
still possible. This will lead to a large hail to the size of
tennis balls as the initial primary threat (generally outlined by
the SPC Enhanced Threat) though the expectations is for the system
to grow into a line over southwest Missouri into the eastern
Ozarks. The 12z KTOP sounding depicted dry air above H7 with
Downward CAPE of over 1400 Joules (increasing to over 1600 Joules
over Oklahoma)to lead to damaging winds as the line forms. This
will further limit the tornado threat by increasing the magnitude
of the RFD.
As the system transitions it will encounter the axis of strong low
level southerly flow and increasing moisture. The 12z HRRR depicts a
moist sounding to around 600 mb with a dry layer aloft yielding a
precipital water to near 2 inches and still over 3000 MLCAPE over
far southwest Missouri. Morning CAMS models continue to depict
varying solutions, though some have picked up on hourly rain rates
over an inch. Thus the potential for flooding exists as the line
is initially parallel to the moisture axis then evolves to cross
boundary flow as the front is slowed by a wave along the above
mentioned cold front. Have extended the Flood Watch a bit
eastward tonight where confidence is the highest in training
storms.
Scattered showers and possibly a few thunderstorms may then
develop along the front on Sunday before it completes its passage
through the forecast area.
.LONG TERM...(Sunday Night through Saturday)
Issued at 208 PM CDT Sat Sep 23 2023
In the wake of the front the region will find itself in weak
northwest flow through midweek that will set up a prolonged period
of climatologically "normal" weather for late September with high
temperatures in the upper 70s to near 80 and lows in the upper
50s to near 60.
The forecast period will end with an upper ridge building
northward into the Central Plains that will result in rising
heights and warming temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Sep 23 2023
Numerous thunderstorms, with some being severe, are currently
ongoing across western MO. Current anticipation is that new storms
will form in a NE-SW oriented line along and west of the
SW MO/KS border this evening. Initially these storms will be
scattered with possible hazards of large hail up to 1-2 inches and
wind gusts up to 50 kts. These storms are expected to congeal
into a line, possessing 50 kt wind gusts as the dominant hazard,
and progress ESE into southwest MO impacting all TAF sites
throughout the night (generally within the 01-06Z timeframe). High
confidence that ceilings and visibilities are expected to
decrease to at least MVFR with these storms. Medium confidence
that abundant moisture leading to intense rain rates could
potentially reduce visibilities to IFR. Additionally, winds will
likely be strong beneath these storms and largely shifting to out
of the NW with storm passage before returning back to the
background flow of 5-10 kt SE winds. Will mention that the severe
threat is lowest for BBG, but thunderstorms with high rain rates
and some high wind gusts can still be expected.
Remnant stratiform rain with embedded thunderstorms may be ongoing
through Sunday morning but these are expected to clear out by
midday at the latest. Skies will be broken with ceilings between
5-10 kft and winds will be 5-10 kts out of the SSE before a fropa
will shift winds out of the N between 15-21Z. Have included a
PROB30 for additional isolated thunderstorm development along this
front, though confidence is currently low on coverage.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday morning for MOZ077-088-089-093>095-
101>104.
KS...Flood Watch through Sunday morning for KSZ101.
&&
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...PriceHazardous weather outlook, Sep 23, 9:00 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 900 PM CDT Sat Sep 23 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250200- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 900 PM CDT Sat Sep 23 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Significant excessive rainfall risk DISCUSSION... Thunderstorms will continue through tonight, with wind gusts of 60-70 mph and large hail. The tornado risk is low and will continue to diminish. In addition to the severe weather potential, storms are expected to be slow moving within a high moisture content region which could lead to excessive rainfall and flooding. A Flood Watch has been issued for extreme southeast Kansas into part of southwest Missouri for tonight. Widespread rain amounts of 1 to 3 inches will be possible, with localized amounts of 3 to 6 inches possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Non-severe storms will remain possible on Sunday, but should end from west to east during the day and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for portions for portions of southeast Kansas into southwest and central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Perez
In the hours before
Local storm report, Sep 23, 10:25 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1025 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Flood 2 NNW Springfield 37.22N 93.29W
09/23/2023 Greene MO Emergency Mngr
roadway flooding at Central Ave & Boonville.
&&
PCLocal storm report, Sep 23, 10:28 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1028 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM Flood 2 NNE Springfield 37.22N 93.27W
09/23/2023 Greene MO Broadcast Media
video report with multiple inches of rain on
roadway near intersection on Chestnut near
Fremont St.
&&
PCLocal storm report, Sep 23, 10:31 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1031 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Flash Flood 1 NNW Springfield 37.20N 93.29W
09/23/2023 Greene MO Public
reports of multiple stalled vehicles at
intersection of Cherry St and Jefferson Ave;
intersection reported to be impassable.
&&
PCLocal storm report, Sep 23, 10:37 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1037 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM Flash Flood 3 NNE Springfield 37.23N 93.28W
09/23/2023 Greene MO Emergency Mngr
vehicle in water under the bridge at
Commercial and National. water rescue,
unknown if occupied.
&&
RENLocal storm report, Sep 23, 10:49 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1049 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Tstm Wnd Dmg 6 NNW Bolivar 37.70N 93.44W
09/23/2023 Polk MO Amateur Radio
Trees down from 380 to 295.
&&
RENLocal storm report, Sep 23, 10:54 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1054 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM Tstm Wnd Gst 3 S Galloway 37.10N 93.23W
09/23/2023 M53 MPH Greene MO Amateur Radio
&&
RENThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:04 PM CDT | Tornado Warning | SGF | St. Clair | 26 min |
| Sep 23, 7:21 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Hickory, Polk, St. Clair | 54 min |
| Sep 23, 7:25 PM CDT | Tornado Warning | SGF | Hickory, St. Clair | 23 min |
| Sep 23, 7:46 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Hickory, Polk | 59 min |
| Sep 23, 7:52 PM CDT | Tornado Warning | SGF | Hickory, Polk | 16 min |
| Sep 23, 8:07 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Vernon | 38 min |
| Sep 23, 8:17 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Webster | 58 min |
| Sep 23, 8:36 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 39 min |
| Sep 23, 8:44 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 61 min |
| Sep 23, 9:08 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 46 min |
| Sep 23, 9:20 PM CDT | Areal Flood Advisory | SGF | Christian, Dade, Greene, Lawrence, Webster | 6 hr |
| Sep 23, 9:20 PM CDT | Special Weather Statement | SGF | Vernon | 55 min |
| Sep 23, 9:28 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 62 min |
| Sep 23, 9:50 PM CDT | Flash Flood Warning | SGF | Greene | 6 hr |
| Sep 23, 10:12 PM CDT | Special Weather Statement | SGF | Christian | 48 min |
| Sep 23, 10:18 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 57 min |
| Sep 23, 10:24 PM CDT | Flash Flood Warning | SGF | Christian | 6 hr |
| Sep 23, 10:28 PM CDT | Flash Flood Warning | SGF | Dade, Lawrence | 6 hr |
| Sep 23, 11:12 PM CDT | Flash Flood Warning | SGF | Barton, Vernon | 6 hr |
| Sep 23, 11:24 PM CDT | Flash Flood Warning | SGF | Christian | 6 hr |
| Sep 24, 1:09 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 6 hr |
| Sep 24, 3:00 AM CDT | Areal Flood Warning | SGF | Barry, Barton, Christian, Dade, Greene, Jasper and 3 more | 17 hr |
| Sep 24, 6:49 AM CDT | Areal Flood Warning | SGF | McDonald, Newton | 13 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.